Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 19, 1996, 3:25 AM EST for Wilkes County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 1996, 3:25 AM EST (08:25 UTC)
- Expired
- Jan 19, 1996, 4:00 AM EST
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 3:30 AM EST | Thunderstorm Wind | Wilkesboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KRNK 190827 RRA SVRRNK NCC193-190900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 325 AM EST FRI JAN 19 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 AM EST FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...WILKES COUNTY DOPPLER RADAR SHOWS A SEVERE THUNDERSTORM WITH OVER CENTRAL WILKES COUNTY... JUST EAST OF WILKESBORO. THE STORM IS MOVING TO THE NORTH AT 40 MPH AND WILL LIKELY AFFECT AUSTIN BY 3:45 AM. THE GREATEST THREAT WITH THIS STORM IS DAMAGING WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GILLEN/STEWART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:03 AM EST, 22 minutes earlier.
Area forecast discussion, Jan 19, 3:03 AM EST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 AM EST FRI JAN 19 1996 DISC.. HV HAD ONLY A QUICK LOOK AT THE MODELS AND GRIDDS. LOOKS LIKE THE FNT WILL BE COMING THRU SW VA AROUND 12Z. HOWEVER...THERE IS A TROF/SQUALL LINE OUT AHEAD OF THE FNT MVG THRU SW VA NOW. HOPEFULLY THE HEAVIEST RAINS WILL PASS WITH THIS FEATURE. MDT RAIN STILL NOTED IN NERN TN AND FAR SW VA THO. SOME S- BEHIND THE FNT AS TEMPS PLUMMET...BUT LOOKS LIKE WON/T AMOUNT TO MUCH. GREATEST CONCERN OF COURSE IS THE AMOUNT OF RAIN WE WILL GET BEFORE ENDING. LOOKS LIKE WE WILL HV WIDESPREAD FLOODING ACROSS OUR CWA THIS MORNING & THEN SOME RIVER FLOODING LATER. AS FOR THE FORECAST...JUST TIME THE FNTAL PASSAGE WITH THE ENDING OF HVY RAIN IN THE 1ST PERIOD. FRHT80 INDS SOME POTENTIAL FOR INSTABILITY SNOW SHOWERS IN THE MTNS THIS AFT & EVE. OTHER THAN THAT...EMPHASIZE THE COLD WITH FALLING TEMPS TOO. HIGH TODAY WILL BE THE 12Z TEMP MOST AREAS. TEMPS IlN THE LOW TEENS ALREADY IN W. KY. ROA 58/14/33/19 +201 JJ
In the hours before
Special weather statement, Jan 18, 10:21 PM EST, 5 hours 4 minutes before
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-WVZ042>045-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EST THU JAN 18 1996 ...A FLOOD/FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA THROUGH FRIDAY MORNING... ...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH TONIGHT... THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WATCH EASTWARD IN SOUTHWEST VIRGINIA TO INCLUDE THE THOSE COUNTIES ALONG THE EAST SLOPE OF THE BLUE RIDGE. THE COUNTIES ADDED WERE PATRICK...FRANKLIN...BEDFORD...ROANOKE...CRAIG...BOTETOURT... ROCKBRIDGE...ALLEGHANY AND BATH. AT 1015 PM WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF RAIN ALONG THE BLUE RIDGE FROM PATRICK COUNTY NORTHWARD THROUGH THE ROANOKE VALLEY...AND ON INTO THE SOUTHERN SHENANDOAH VALLEY. OTHER RAIN EXTENDED FROM THE NEW RIVER VALLEY INTO EXTREME SOUTHWEST VIRGINIA. AN AREA OF RAIN OVER EASTERN TENNESSEE WAS JUST MOVING INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE AREAS OF RAIN WERE MOVING SLOWLY EASTWARD AT ABOUT 20 MPH. IFLOWS GAGES ACROSS SOUTHWEST VIRGINIA INDICATE TTHAT THERE HAS ALREADY BEEN A HALF TO THREE QUARTERS OF AN INCH OF RAIN IN MANY AREAS...AND THE RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT. MANY CREEKS AND STREAMS ARE ALREADY RUNNING HIGH BECAUSE OF SNOWMELT...AND THIS ADDITIONAL RAINFALL OVERNIGHT WILL LIKELY PUSH SOME OUT OF THEIR BANKS. IF HEAVY RAIN DOES OCCUR OVERNIGHT...THE HEADWATERS AREAS OF LARGER MAIN STEM RIVERS COULD SEE SOME FLOODING BY MORNING. THIS WOULD INCLUDE THE ROANOKE RIVER AT ROANOKE...THE MAURY RIVER AT BUENA VISTA...THE CLINCH RIVER AT RICHLANDS...THE NEW RIVER AT GALAX AND THE NORTH FORK OF THE HOLSTEN RIVER AT SALTVILLE. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JACKSON
Special weather statement, Jan 19, 12:24 AM EST, 3 hours 1 minute before
NCZ001-002-003-018-019-VAZ018>020-022>024-190820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 AM EST THU JAN 18 1996 ...A HIGH WIND WARNING IS IN EFFECT OVERNIGHT AND EARLY FRIDAY FOR WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE 1500 FEET: ALLEGHANY...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND WARNING ARE ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES. A STRONG COLD FRONT APPROACHING THE WESTERN FOOTHILLS OF THE APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE OVERNIGHT AS THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS LATER TONIGHT. IF DRIVING IN THE WARNING AREA USE CAUTION FOR HIGH WINDS THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHPICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING TREES ON POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. JW
Local storm report, Jan 19, 1:05 AM EST, 2 hours 20 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EST FRI JAN 19 1996
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245-0700 COUNTY WIDE WV FLASH FLOODING.
1/19/96 GREENBRIER ROUTE 92 WASHED OUT IN THREE
LOCATIONS. NUMEROUS CREEKS
FLOODED.
0405-0900 COUNTY WIDE VA FLASH FLOODING.
1/19/96 ALLEGHANY JACKSON RIVER...POTTS
CREEK...WOLF CREEK
FLOODED. RTE 220 CLOSED
BY MUDSLIDE NEAR
COVINGTON. RTE 18 COVERED
BY WATER. ROUTE 220 NORTH OF
COVINGTON...WASHED OUT.
MTESpecial weather statement, Jan 19, 1:43 AM EST, 1 hour 42 minutes before
VAZ007-009>017-190850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 143 AM EST FRI JAN 19 1996 ...A LINE OF SHOWERS WITH STRONG GUSTY WINDS MOVING THROUGH SOUTHWEST VIRGINIA... AT 140 AM DOPPLER RADAR SHOWED A BAND OF SHOWERS ACROSS SOUTHWEST VIRGINIA THAT EXTENDED FROM GRAYSON COUNTY...NORTHWARD THROUGH WYTHE AND BLAND COUNTIES. THE BAND WAS MOVING TO THE EAST AT ABOUT 20 MPH. THESE SHOWERS ARE PRODUCING WIND GUSTS OF 40 TO 50 MPH. WITH THE SATURATED SOIL...THESE WINDS WILL LIKELY TOPPLE SOME TREES...WHICH COULD CAUSE SOME POWER OUTAGES AND BLOCK SOME ROADS. THIS BAND WILL BE MOVING THROUGH CARROLL...PULASKI...MONTGOMERY ...FLOYD AND GILES COUNTIES BY 300 AM. EVEN BEHIND THE BAND OF SHOWERS...IT WILL STILL BE WINDY. WINDS WILL BE 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. JACKSON
Special weather statement, Jan 19, 2:37 AM EST, 48 minutes before
NCZ004>006-020-191040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 237 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH THIS MORNING FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA EFFECTIVE UNTIL 800 AM THIS MORNING. AT 230 AM DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING THROUGH THE NORTHWEST PIEDMONT OF NORTH CAROLINA. THE LINE EXTENDED ACROSS YADKIN AND SURRY COUNTIES...AND WAS MOVING TO THE EAST AT 20 MPH. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jan 19, 3:10 AM EST, 15 minutes before
NCZ001-002-003-018-019-VAZ018>020-022>024-035-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 AM EST FRI JAN 19 1996 ...A HIGH WIND WARNING IS IN EFFECT THIS MORNING FOR WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE 1500 FEET: ALLEGHANY...AMHERST...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND WARNING ARE ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES. A STRONG COLD FRONT MOVING INTO THE WESTERN FOOTHILLS OF THE APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE THIS MORNING AS THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS. IF DRIVING IN THE WARNED AREA USE CAUTION FOR HIGH WINDS THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING TREES ON POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND POSSIBLE WARNINGS. JW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 11:47 PM EST | Flash Flood Warning | RNK | Alleghany, Ashe | 6 hr |
| Jan 18, 11:47 PM EST | Flash Flood Warning | RNK | Watauga | 6 hr |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Rockingham | 48 min |
| Jan 19, 6:33 AM EST | Severe Thunderstorm Warning | RNK | Caswell | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.